Advertisement

Lectures on finite Markov chains

  • Laurent Saloff-Coste
Part of the Lecture Notes in Mathematics book series (LNM, volume 1665)

Keywords

Markov Chain Dirichlet Form Logarithmic Sobolev Inequality Markov Operator Functional Inequality 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Bibliography

  1. [1]
    Aldous D. (1983) Random walks on finite groups and rapidly mixing Markov chains. In Séminaire de Probabilités, XVII, LNM 986, Springer, Berlin.Google Scholar
  2. [2]
    Aldous D. (1987) On the Markov-chain simulation method for uniform combinatorial simulation and simulated annealing. Prob. Eng. Info. Sci., 1, 33–46.CrossRefzbMATHGoogle Scholar
  3. [3]
    Aldous D. and Fill J. (1996) Preliminary version of a book on finite Markov chains available via homepage http://www.stat. berkeley.edu/users/aldousGoogle Scholar
  4. [4]
    Aldous D. and Diaconis P. (1987) Strong uniform times and finite random walks. Adv. Appl. Math. 8, 69–97.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    Alon N. (1986) Eigenvalues and expanders. Combinatorica 6, p. 83–96.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    Alon N. and Milman V. (1985) λ1, isoperimetric inequalities for graphs and superconcentrators. J. Comb. Th. B, 38, 78–88.MathSciNetzbMATHGoogle Scholar
  7. [7]
    Bakry D. and Emery M. (1985) Diffusions hypercontractive. Séminaire de probabilité XIX, Springer LNM 1123, 179–206.MathSciNetzbMATHGoogle Scholar
  8. [8]
    Bakry D. (1994) L’hypercontractivité et son utilisation en théorie des semigroups. In Ecole d’été de Saint Flour 1992, Springer LNM 1581.Google Scholar
  9. [9]
    Bakry D., Coulhon T., Ledoux M., Saloff-Coste L. (1995) Sobolev inequalities in disguise. Indian Univ. Math. J., 44, 1043–1074.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    Bonami A. (1970) Étude des coefficients de Fourier des fonctions de L p (G). Ann. Inst. Fourier, 20, 335–402.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    Carlen E., Kusuoka S. and Stroock D. (1987) Upper bounds for symmetric Markov transition functions. Ann. Inst. H. Poincaré, Prob. Stat. 23, 245–287.MathSciNetzbMATHGoogle Scholar
  12. [12]
    Cheeger J. (1970) A lower bound for the smallest eigenvalue of the Laplacian. Problems in Analysis, Synposium in Honor of S. Bochner. Princeton University Press. 195–199.Google Scholar
  13. [13]
    Chung F. and Yau S-T. (1994) A harnack inequality for homogeneous graphs and subgraphs. Communication in Analysis and Geometry, 2, 627–640.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    Chung F. and Yau S-T. (1995) Eigenvalues of graphs and Sobolev inequalities. Combinatorics, Probability and Computing, 4, 11–25.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    Davies E.B. (1989) Heat kernels and spectral theory. Cambridge University Press.Google Scholar
  16. [16]
    Deuschel J-D. and Stroock D. (1989) Large deviations. Academic Press, Boston.zbMATHGoogle Scholar
  17. [17]
    Diaconis P. (1986) Group representations in probability and statistics. IMS, Hayward.zbMATHGoogle Scholar
  18. [18]
    Diaconis P. (1996) The cutoff phenomenon in finite Markov chains. Proc. Natl. Acad. Sci. USA, 93, 1659–1664.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    Diaconis P. and Fill J. (1990) Strong stationary times via a new form of duality. Ann. Prob. 18, 1483–1522.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    Diaconis P., Graham R. and Morrison J. (1990) Asymptotic analysis of a random walk on a hypercube with many dimensions. Random Structures and Algorithms, 1, 51–72.MathSciNetCrossRefzbMATHGoogle Scholar
  21. [21]
    Diaconis P. and Gangolli A. (1995) Rectangular arrays with fixed margins. In Discrete Probability and Algorithms, (Aldous et al, ed.) 15–41. The IMA volumes in Mathematics and its Applications, Vol. 72, Springer-Verlag.Google Scholar
  22. [22]
    Diaconis P. and Holmes S. (1995) Three Examples of Monte-Carlo Markov Chains: at the Interface between Statistical Computing, Computer Science and Statistical Mechanics. In Discrete Probability and Algorithms, (Aldous et al, ed.) 43–56. The IMA volumes in Mathematics and its Applications, Vol. 72, Springer-Verlag.Google Scholar
  23. [23]
    Diaconis P. and Saloff-Coste L. (1993) Comparison theorems for reversible Markov chains. Ann. Appl. Prob. 3, 696–730.MathSciNetCrossRefzbMATHGoogle Scholar
  24. [24]
    Diaconis P. and Saloff-Coste L. (1993) Comparison techniques for random walk on finite groups. Ann. Prob. 21, 2131–2156.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    Diaconis P. and Saloff-Coste L. (1994) Moderate growth and random walk on finite groups. G.A.F.A., 4, 1–36.MathSciNetzbMATHGoogle Scholar
  26. [26]
    Diaconis P. and Saloff-Coste L. (1995) An application of Harnack inequalities to random walk on nilpotent quotients, J. Fourier Anal. Appl., Kahane special issue, 187–207.Google Scholar
  27. [27]
    Diaconis P. and Saloff-Coste L. (1995) Random walks on finite groups: a survey of analytical techniques. In Probability on groups and related structures XI, H. Heyer (ed), World Scientific.Google Scholar
  28. [28]
    Diaconis P. and Saloff-Coste L. (1996) Nash inequalities for finite Markov chains., J. Th. Prob. 9, 459–510.MathSciNetCrossRefzbMATHGoogle Scholar
  29. [29]
    Diaconis P. and Saloff-Coste L. (1996) Logarithmic Sobolev inequalities and finite Markov chains. Ann. Appl. Prob. 6, 695–750.MathSciNetCrossRefzbMATHGoogle Scholar
  30. [30]
    Diaconis P. and Saloff-Coste L. (1995) Walks on generating sets of Abelian groups. Prob. Th. Rel. Fields. 105, 393–421.MathSciNetCrossRefzbMATHGoogle Scholar
  31. [31]
    Diaconis P. and Saloff-Coste L. (1995) What do we know about the Metropolis algorithm. J.C.S.S. To appear.Google Scholar
  32. [32]
    Diaconis D. and Shahshahani M. (1981) Generating a random permutation with random transpositions. Z. Wahrsch. Verw. Geb., 57, 159–179.MathSciNetCrossRefzbMATHGoogle Scholar
  33. [33]
    Diaconis P. and Sahshahani M. (1987) The subgroup algorithm for generating uniform random variables. Probl. in Engin. Info. Sci., 1, 15–32.CrossRefzbMATHGoogle Scholar
  34. [34]
    Diaconis P. and Shahshahani M. (1987) Time to reach statinarity in the Bernoulli-Laplace diffusion model. SIAM Jour Math. Anal., 18, 208–218.MathSciNetCrossRefzbMATHGoogle Scholar
  35. [35]
    Diaconis P. and Stroock D. (1991) Geometric bounds for eigenvalues for Markov chains. Ann. Appl. Prob. 1, 36–61.MathSciNetCrossRefzbMATHGoogle Scholar
  36. [36]
    Dinwoodie I. H. (1995) A probability inequality for the occupation measure of a reversible Markov chain. Ann. Appl. Prob., 5, 37–43.MathSciNetCrossRefzbMATHGoogle Scholar
  37. [37]
    Dinwoodie I. H. (1995) Probability inequalities for the occupation measure of a Markov chain.Google Scholar
  38. [38]
    Dyer M., Frieze A., Kannan R., Kapoor A., Perkovic L., and Vazirani U. (1993) A mildly exponential time algorithm for approximating the number of solutions to a multidimensional knapsack problem. Combinatorics, Probability and Computing, 2, 271–284.MathSciNetCrossRefzbMATHGoogle Scholar
  39. [39]
    Dyer M. and Frieze A. (1991) Computing the volume of convex bodies: a case where randomness provably helps. Probabilistic Combinatorics and its applications, Proceedings of the AMS Symposia in Applied Mathematics 44, 123–170.MathSciNetCrossRefzbMATHGoogle Scholar
  40. [40]
    Feller W. (1968) An introduction to probability theory and its applications. Vol. I, third edition, John Wiley & Sons, New-York.zbMATHGoogle Scholar
  41. [41]
    Fill J. (1991) Eigenvalue bounds on convergence to stationarity for nonreversible Markov chains, with application to the exclusion process. Ann. Appl. Probab., 1, 62–87.MathSciNetCrossRefzbMATHGoogle Scholar
  42. [42]
    Flatto L., Odlyzko A. and Wales D. (1985) Random shuffles and group representations. Ann. Prob. 13, 151–178.MathSciNetCrossRefzbMATHGoogle Scholar
  43. [43]
    Frieze A., Kannan R. and Polson N. (1994) Sampling from log concave distributions. Ann. Appl. Prob. 4, 812–837.MathSciNetCrossRefzbMATHGoogle Scholar
  44. [44]
    Gillman D. (1993) Hidden Markov chains: rates of convergences and the complexity of inference. Ph.D. thesis, Massachusets Institute of Technology, Department of mathematics.Google Scholar
  45. [45]
    Gluck D. (1996) Random walk and character ratios on finite groups of Lie type. Adv. Math.Google Scholar
  46. [46]
    Gross L. (1976) Logarithmic Sobolev inequalities. Amer. J. Math. 97, 1061–1083.MathSciNetCrossRefzbMATHGoogle Scholar
  47. [47]
    Gross L. (1993) Logarithmic Sobolev inequalities and contractivity properties of semigroups. In Lecture Notes in Math. 1563. Springer.Google Scholar
  48. [48]
    Higuchi Y. and Yoshida N. (1995) Analytic conditions and phase transition for Ising models. Lecture notes in Japanese.Google Scholar
  49. [49]
    Hildebrand M. (1992) Genrating random elements in SL n (F q ) by random transvections. J. Alg. Combinatorics, 1, 133–150.MathSciNetCrossRefGoogle Scholar
  50. [50]
    Holley R. and Stroock D. (1987) Logarithmic Sobolev inequalities and stochastic Ising models. J. Stat. Phys. 46, 1159–1194.MathSciNetCrossRefzbMATHGoogle Scholar
  51. [51]
    Horn R. and Johnson Ch. (1985) Matrix analysis. Cambridge University Press.Google Scholar
  52. [52]
    Horn R and Johnson Ch. (1991) Topics in Matrix analysis. Cambridge University Press.Google Scholar
  53. [53]
    Jerrum M. and Sinclair A. (1993) Polynomial time approximation algorithms for the Ising model, SIAM Journal of Computing, 22, 1087–1116.MathSciNetCrossRefzbMATHGoogle Scholar
  54. [54]
    Jerrum M. and Sinclair A. (1997) The Markov chain Monte Carlo method: an approach to approximate counting and integration. In Approximation algorithms for NP-hard problems, D.S. Hochbaum (Ed.), PWS Publishing, Boston.Google Scholar
  55. [55]
    Kahale N. (1995) A semidefinite bound for mixing rates of Markov chains. To appear in Random Structures and Algorithms.Google Scholar
  56. [56]
    Kannan R. (1994) Markov chains and polynomial time algorithms. Proceedings of the 35th IEEE Symposium on Foundations of Computer Science, Computer Society Press, 656–671.Google Scholar
  57. [57]
    Kemeny J. and Snell L. (1960) Finite Markov chains. Van Nostrand company, Princeton.zbMATHGoogle Scholar
  58. [58]
    Lawler G. and Sokal A. (1988) Bounds on the L 2 spectrum for Markov chains and Markov processes: a generalization of Cheeger inequality. Trans. AMS, 309, 557–580.MathSciNetzbMATHGoogle Scholar
  59. [59]
    Lezaud P. (1996) Chernoff-type bound for finite Markov chains. Ph.D. Thesis in progress, Université Paul Sabatier, Toulouse.zbMATHGoogle Scholar
  60. [60]
    Lovász L. and Simonovits M. (1993). Random walks in a convex body and an improved volume algorithms. Random Structures and Algorithms, 4, 359–412.MathSciNetCrossRefzbMATHGoogle Scholar
  61. [61]
    Mann B. (1996) Berry-Essen central limit theorems for Markov chains. Ph.D. Thesis, Harvard University, Department of Mathematics.Google Scholar
  62. [62]
    Metropolis N., Rosenbluth A., Rosenbluth M., Teller A. and Teller E. (1953) Equations of state calculations by fast computing machines. J. Chem. Phys. 21, 1087–1092.CrossRefGoogle Scholar
  63. [63]
    Miclo L. (1996) Remarques sur l’hypercontractivité et l’évolution de l’entropie pour des chaînes de Markov finies To appear in Séminaire de Probabilité XXXI. Lecture notes in Math. Springer.Google Scholar
  64. [64]
    Nash J. (1958) Continuity of solutions of parabolic and elliptic equations. Amer. J. Math. 80, 931–954.MathSciNetCrossRefzbMATHGoogle Scholar
  65. [65]
    Rothaus O. (1980) Logarithmic Sobolev inequalities and the spectrum of Sturm-Liouville operators. J. Funct. Anal., 39, 42–56.MathSciNetCrossRefzbMATHGoogle Scholar
  66. [66]
    Rothaus O. (1981) Logarithmic Sobolev inequalities and the spectrum of Schrödinger operators. J. Funct. Anal., 42, 110–120.MathSciNetCrossRefzbMATHGoogle Scholar
  67. [67]
    Rothaus O. (1981) Diffusion on compact Riemannian manifolds and logarithmic Sobolev inequalities. J. Funct. Anal., 42, 102–109.MathSciNetCrossRefzbMATHGoogle Scholar
  68. [68]
    Rothaus O. (1985) Analytic inequalities, Isoperimetric inequalities and logarithmic Sobolev inequalities, J. Funct. Anal., 64, 296–313.MathSciNetCrossRefzbMATHGoogle Scholar
  69. [69]
    Saloff-Coste L. (1996) Simple examples of the use Nash inequalities for finite Markov chains. In Semstat III, Current Trends in Stochastic Geometry and its Applications. W.S. Kendall, O.E. Barndorff-Nielsen and MC. van Lieshout, Eds. Chapman & Hall.Google Scholar
  70. [70]
    Senata E. (1981) Non negative matrices and Markov chains (2nd ed.) Springer.Google Scholar
  71. [71]
    Sinclair A. (1992) Improved bounds for mixing rates of Markov chains and multicommodity flow. Combinatorics, Probability and Computing, 1, 351–370.MathSciNetCrossRefzbMATHGoogle Scholar
  72. [72]
    Sinclair A. (1993) Algorithms for random generation and counting: a Markov chain approach. Birkhäuser, Boston.CrossRefzbMATHGoogle Scholar
  73. [73]
    Stein E. and Weiss G. (1971) Introduction to Fourier analysis in Euclidean spaces. Princeton Univ. Press, Princeton.zbMATHGoogle Scholar
  74. [74]
    Stong R. (1995) Random walks on the groups of upper triangular matrices Ann. Prob., 23, 1939–1949.MathSciNetCrossRefzbMATHGoogle Scholar
  75. [75]
    Stong R. (1995) Eigenvalues of the natural random walk on the Burnside group B(3, n). Ann. Prob., 23, 1950–1960.MathSciNetCrossRefzbMATHGoogle Scholar
  76. [76]
    Stong R. (1995) Eigenvalues of random walks on groups. Ann. Prob., 23, 1961–1981.MathSciNetCrossRefzbMATHGoogle Scholar
  77. [77]
    Swendsen R. H. and Wang J-S. (1987) Nonuniversal critical dynamics in Monte-Carlo simulations, Physical review letters, 58, 86–88.CrossRefGoogle Scholar
  78. [78]
    Varopoulos N. (1985) Semigroupes d’opérateurs sur les espaces L p. C. R. Acad. Sc. Paris. 301, Série I, 865–868.MathSciNetzbMATHGoogle Scholar
  79. [79]
    Varopoulos N. (1985) Théorie du potentiel sur les groupes et les variétés. C. R. Acad. Sc. Paris. 302, Série I, 203–205.MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 1997

Authors and Affiliations

  • Laurent Saloff-Coste

There are no affiliations available

Personalised recommendations